Nils-Jørgen Mørk1, Joar Austad1 and Alf Kolbenstvedt2
1Departments of Dermatology and 2Radiology, Rikshospitalet – Radiumhospitalet Medical Center, NO-0027 Oslo, Norway. E-mail: email@example.com
Accepted March 29, 2006.
During the last 20 years several papers have been published regarding the skeletal toxicity of long-term retinoid therapy. The literature has been conflicting. Some centres report development of skeletal hyperostosis due to oral retinoids (1–6). Other investigators do not report radiographic changes during either short-term retinoid therapy (7) or prolonged treatment in adults (8). Osteoporosis caused by acitretin (9, 10) has also been discussed. We here report on 3 patients with lamellar ichthyosis who have been treated with acitretin for several years and developed spinal hyperostoses.
Patient 1 is a 60-year-old woman with lamellar ichthyosis. She was given etretinate 0.75 mg/kg/day from 1979 and later switched to acitretin 0.5 mg/kg/day continuously, and she is still using this medication. In 2001 she complained of increased stiffness in her spine and lower back pain. X-ray examination of the spine showed extensive hyperostosis-like bamboo spine and initially the diagnosis of Bekhterev’s disease (spondylitis ankylopoetica) was suspected. However, X-ray of her iliosacral joints was normal and she was HLA B27 negative. The diagnosis of Bekhterev’s disease was therefore ruled out by her rheumatologist.
Patient 2 is a 69-year-old man with lamellar ichthyosis. He has used retinoids approximately 0.5 mg/kg/day continuously since 1978. During the last years he has complained of lower back pain and increased stiffness of his spine. X-ray examination showed extensive hyperostosis-like bamboo spine. His iliosacral joints were radiographically normal and he was HLA B27 negative.
Patient 3 is a 45-year-old woman with lamellar ichthyosis. Since 1978 she has used etretinate 0.7 mg/kg/day and, from 1992, acitretin 0.5 mg/kg/day continuously. She experienced increased stiffness of her spine since 2001 and X-ray examination showed hyperostosis-like bamboo spine (Fig. 1). She was HLA B27 negative and her iliosacral joints were normal.
Fig. 1. Conventional X-ray image of lumbar spine in antero-posterior projection in patient 3. Syndesmophytes similar to those seen in Bekhterev’s disease lateral to the intervertebral discs (arrows).
Different dermatological centres monitor patients on long-term retinoid therapy differently regarding bone toxicity. Some centres do not make X-ray skeletal investigations, while others do. Interestingly several centres have not detected hyperostosis in their patients on long-term retinoid therapy. Whether this is explained by the lack of skeletal monitoring or genetic differences between groups of patients is not known. In our department we have, during the last 20 years, routinely performed X-ray surveys of the skeleton at baseline and every second year in patients on long-term retinoid treatment. We experienced two clearly abnormal calcifications (5) in the forearm of a patient with X-linked recessive ichthyosis and a laminar hyperostotic process in the forearm in a 66-year old woman with pustulosis palmoplantaris.
In our previous study (5) radiographs of the spine were of little practical value because skeletal abnormalities are frequently found in people over the age of 50 years. Kilcoyne (11) found X-ray abnormalities of the spine in 86% of the patients at the start of therapy in 236 patients treated with acitretin. In our department we therefore routinely performed X-rays only of the forearms, pelvis and knees and not of the spine of the patients on long-term retinoid.
In patients 1 and 3 we had baseline X-rays of their spines before etretinate was introduced in the late 70s, when the patients were between 35 and 45 years old, and these radiographs just showed minor changes interpreted as normal. In patient 2 baseline X-rays were not performed. Our patients have used retinoids orally continuously for about 25 years. Their cumulative doses of retinoids are 300–500 g. Because of the excellent effect of acitretin in the treatment of their ichthyosis, our patients have preferred to continue with acitretin even after detecting the spinal hyperostosis over 5 years ago despite the stiffness of the spine is a major problem. We are convinced that their bamboo spines are caused by the drug. They are HLA B27 negative and their iliosacral joints are normal, and this excludes the diagnosis of Bekhterev’s disease.
Based on our present knowledge, we propose a baseline skeletal survey of the forearms, pelvis, knees and spine before a planned long-term retinoid treatment in patients with congenital lamellar ichthyosis. Thereafter follow-up examinations should be performed if there is clinical suspicion of skeletal involvement. This should prompt further radiographs of the region in question.
1. Burge S, Ryan T. Diffuse hyperostosis associated with etretinate. Lancet 1985; ii: 397–398.
2. Pennes OR, Martel W, Ellis CN. Retinoid induced ossification of the posterior longitudinal ligament. Skeletal Radiol 1985; 14: 191–193.
3. Kilcoyne RF, Cope R, Cunningham W, Nardella FA, Denman S, Frantz TJ, et al. Minimal spinal hyperostosis with low dose isotretinoin therapy. Invest Radiol 1986; 21: 41–44.
4. Digiovanna JJ, Helfgott RK, Gerber LH, Peck GL. Extraspinal tender and ligament calcification associated with long-term therapy with etretinate. New Engl J Med 1986; 315: 1177–1182.
5. Mørk NJ, Kolbenstvedt A, Austad J. Efficacy and skeletal side effects of two years’ acitretin treatment. Acta Derm Venerol 1992; 72: 445–448.
6. van Doren-Greebe RJ, van de Kerkhof PC. Extensive extraspinal hyperostosis after long-term oral retinoid treatment in a patient with pityriasis rubra pilaris. J Am Acad Dermatol 1995; 32: 322–329.
7. Gilbert M, Ellis CN, Vorhees JJ. Lack of skeletal radiographic changes during short-term etretinate therapy for psoriasis. Dermatologica 1986; 172: 160–163.
8. van Dooren-Greebe RJ, Lemmens JA, DeBoo T, Hangx NM, Kuijpers AL, van de Kerkhof PC. Prolonged treatment with oral retinoids in adults: no influence on the frequency and severity of spinal abnormalities. Br J Dermatol 1996; 134: 71–76.
9. DiGiovanna JJ, Sollitto RB, Abangan DL, Steinberg SM, Reynolds JC. Osteoporosis is a toxic effect of long-term etretinate therapy. Arch Dermatol 1995; 131: 1263–1267.
10. McMullen EA, McCarron P, Irvine D, Dolen OM, Allen GE. Association between long-term acitretin therapy and osteoporosis: no evidence of increased risk. Clin Exper Dermatol 2003; 28, 307–309.
11. Kilcoyne RF. Acitretin effects on the spine. Dermatologica 1990; 181: 359–360.